Michigan, 2018

Damaging Winds in Michigan, August 9, 2018

August 9, 2018 · NWS IWX · 2 events in 2 counties and zones

A frontal boundary focused thunderstorm activity across parts of the area. Instability and shear was less than past days, but mid level dry air was in place to aid in damaging wind potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary focused thunderstorm activity across parts of the area. Instability and shear was less than past days, but mid level dry air was in place to aid in damaging wind potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 9, 2:43 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 2:43 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
343 PM EDT Thu Aug 9 2018

.SYNOPSIS...
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms can dot the area this evening, gradually weakening
overnight. A soaking rainfall is the main hazard, through a
locally damaging wind gust cannot be ruled out. The chance for
showers and thunderstorms continue into Friday. Temperatures
tonight will fall into the mid 60s; high temperatures on Friday in
the low to mid 80s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 339 PM EDT Thu Aug 9 2018

Thunderstorms have begun to develop ahead of a cold front located
from south-central Wisconsin through northern Michigan. Earlier
this morning, a thunderstorm drifted along the southeast shores of
Lake Michigan. This feature decayed upon moving further inland
and its remnant outflow boundary is believed to be located along
the greater U.S. 30 corridor. This can be the focus for a few
storms this evening as well. Given our temperatures in the 80s and
dew points in the 70s, our surface environment is unstable. CAPE
values are 1500-2000 j/kg. However, wind shear is lacking and so
is upper-level flow. All told, the severe threat remains low.

Any storms this evening are expected to continue to move south and
east into the heart of our county warning area overnight,
weakening with the loss of daytime heating. By early Friday
morning, this front stalls south of U.S. 30 and invites some
uncertainty into the Friday forecast. The uncertainty is in
regards to shower/t-storm activity prior to noon. The front will
be the source of lift, PWATs and dew points will be favorable, but
the missing piece prior to noon is instability. So, I will offer
slight chance POPs in the morning, increasing to chance in the
afternoon.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 339 PM EDT Thu Aug 9 2018

Overnight Friday, in response to an upper-level trough digging in
from the Hudson Bay, the aformentioned cold front finally
propagates south and eastward. As this front exits, rain chances
will diminish for a brief time. The exception to this may be
northwest Ohio where the surface low is may be located. This may
keep some slight chance POPs in play. As we head into the weekend,
the upper-level trough becomes cut off from the mean flow aloft.
As such, we will be stuck with an upper-level low swirling over
the eastern Great Lakes. As the previous AFD author indicated,
there is some uncertainty as to how widespread shower/t-storm
chances are this weekend. The upper-level low bodes well in the
forcing department, but 12Z GFS PWATs indicate a negative PWAT
anomaly over our area this weekend. Our position on the northwest
side of the low will limit our moisture stream. Thunder will
likely be limited. Bottom line for the weekend: there is a small
chance for showers, but the weekend does not look to be a wash-
out.

Monday night and into Tuesday, the upper-level low finally gets
kicked out of the eastern Great Lakes as a potent trough sweeps
across Ontario. As such, Tuesday looks to be our transition day
between storm systems. By Wednesday, a second trough lifts out of
the Central Plains and can bring wet weather back to the forecast
as early as Wednesday morning. Depending on how this feature
phases (or fails to phase) with the Ontario trough, we could see a
soaking rain event perhaps lingering into Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 100 PM EDT Thu Aug 9 2018

VFR with wsw winds near 10 knots will remain the story this
afternoon. A subtle sfc trough and upper wave will swing in from
the northwest late this afternoon into tonight with chances for
scattered showers/storms across northern IN. Best chances look to
be in the 22-03z window at KSBN and 01-05z at KFWA.
Coverage/intensity remains uncertain given weakly forced
environment. Have thus opted for a VFR/VCTS mention as a result.
Some lower clouds/BR may fill in later tonight into Friday
morning, best chances at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 1:57 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
257 PM EDT Thu Aug 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms late this afternoon and evening.
A few isolated strong to severe storms with damaging winds may be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday afternoon. Severe weather
is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-101900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
257 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible late this afternoon and may produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 9, 4:49 PM EST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
549 PM EDT THU AUG 9 2018

INZ006-007-MIZ079-080-092230-
Lagrange-Steuben-Branch-St. Joseph-
549 PM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
NORTHERN LAGRANGE...SOUTHERN ST. JOSEPH AND SOUTHWESTERN BRANCH
COUNTIES...

At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Bronson to near Sturgis
to near Constantine. Movement was southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Sturgis, Lagrange, Constantine, White Pigeon, Scott, Fawn River, Burr
Oak, Orland, Flint, Brighton, Mongo, Lake Gauge, Klinger Lake,
Crooked Lake, Howe and Ontario.

This includes Interstate 80 in Indiana between mile markers 109 and
135.

&&

LAT...LON 4168 8503 4165 8531 4171 8566 4176 8566
      4176 8570 4189 8574 4189 8537
TIME...MOT...LOC 2148Z 315DEG 15KT 4183 8534 4179 8547 4182 8571

MARSILI

The radar

The Northern Indiana radar (KIWX), 51 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
August 9, 4:50 PM EST to 4:51 PM EST
Where
St. Joseph County, 1.69 mi ENE of White Pigeon
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.810, -85.600

Trained spotters reported several large tree limbs were blown down.

Thunderstorm Wind, Cass

When
August 9, 5:05 PM EST to 5:06 PM EST
Where
Cass County, Vandalia
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.920, -85.920

Local media reported several trees, tree limbs and branches were blown down in and around Cassopolis and Vandalia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780694, 780695.